Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 16, NWS Omaha, NE

May 1, 20185 counties in Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at May 1, 2018, 3:47 PM CDT for 5 counties in Nebraska. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 1, 2018, 3:47 PM CDT (20:47 UTC)
Expired
May 1, 2018, 4:30 PM CDT
In force
43 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Colfax County, NE, Cuming County, NE, Dodge County, NE, Platte County, NE, Stanton County, NE

The radar

The Omaha radar (KOAX), 71 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 1, 2:47 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 8.8 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2018-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 787 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2018-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
787 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
955 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 3:16 PM CDT, 31 minutes earlier.

Area forecast discussion, May 1, 3:16 PM CDT, 31 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
316 PM CDT Tue May 1 2018

.SHORT TERM...(Tonight through Friday)
Issued at 315 PM CDT Tue May 1 2018

...Severe storms likely this afternoon through evening...

Surface analysis at 19z revealed a surface low over south-central
NE with an associated surface front (or two) extending northeast
into west-central IA. Continued heating and moistening of the
boundary layer has yielded a weakly capped and moderately unstable
warm sector with storms beginning to develop along the boundary
between Columbus and Tekamah. The approach of a mid-level jet
streak and associated vorticity maxima from the west/southwest will
aid in rapid storm development over the next couple of hours with
supercells anticipated as the original storm mode. Additional
storms are likely to develop to our west near the surface triple
point over south-central NE. Large hail and a few tornadoes will
be possible initially, with large hail, damaging outflow winds,
and locally excessive rainfall becoming the predominant hazards
as storms coalesce into clusters later this evening into tonight.

On Wednesday, an upper low will edge east through the Four Corners
while an associated surface low deepens over eastern CO. The
location of the attendant warm front from the surface low through
southeast NE will be modulated by antecedent convection occurring
tonight and any early-day activity on Wednesday. Nonetheless, it
appears that southeast NE into southwest IA will have the highest
probability of experiencing severe weather during the afternoon
and evening hours.

On Wednesday night into Thursday, the aforementioned Four-Corners
upper low will eject northeast into the mid Missouri Vally,
driving the development of a surface low from western KS into
central IA by 00z Friday. As such, showers and thunderstorms will
remain in the forecast with with some severe potential again on
Thursday afternoon over southeast NE into southwest IA,
immediately ahead of the migratory surface low.

By Friday, drier conditions are anticipated as mid-level heights
build across the region.

.LONG TERM...(Friday night through Tuesday)
Issued at 315 PM CDT Tue May 1 2018

On Saturday into Saturday night, a low-amplitude impulse will
translate from the northern Plains into mid MO Valley, supporting
a low-probability chance of showers. A potentially better chance
of precipitation will exist next Tuesday into Wednesday ahead of a
prominent upper low tracking southeast through the north-central
CONUS. High temperatures through the extended forecast should be
primarily in the 70s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1233 PM CDT Tue May 1 2018

Variable MVFR/VFR cigs this afternoon with increasing chance for
thunderstorms. Included stronger wind gusts and reduced vsbys with
storms KOMA/KLNK especially in the 22-01Z time period. May need to
add hail and stronger winds as the storms develop. Additional
thunderstorms possible overnight with the strengthening low level
jet and included these as well. Low level wind shear may need to
be added for the evening hours at KLNK and KOMA.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

SHORT TERM...Mead
LONG TERM...Mead
AVIATION...Zapotocny
Hazardous weather outlook, May 1, 3:28 PM CDT, 19 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
328 PM CDT Tue May 1 2018

NEZ011-012-016>018-030>032-021030-
Knox-Cedar-Antelope-Pierce-Wayne-Boone-Madison-Stanton-
328 PM CDT Tue May 1 2018

This Hazardous Weather Outlook is for portions of northeast
Nebraska.

.DAY ONE...Tonight and Wednesday

Showers and thunderstorms are possible tonight with the greatest
severe weather potential existing to the southeast of the area.

.DAYS TWO THROUGH SEVEN...Wednesday night through Tuesday

A few non-severe thunderstorms are possible Wednesday night and
again on Thursday afternoon.

.SPOTTER INFORMATION STATEMENT...

Storm spotter activation is not anticipated through Wednesday.

IAZ043-055-056-069-079-080-090-091-NEZ015-033-034-042>045-050>053-
065>068-078-088>093-021030-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Thurston-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
328 PM CDT Tue May 1 2018

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Wednesday

Severe thunderstorms are likely through midnight with a few
tornadoes, large hail, damaging outflow winds, and locally
excessive rainfall all possible.

Another round of severe thunderstorms are expected Wednesday
afternoon and evening across portions of southeast Nebraska into
southwest Iowa.

.DAYS TWO THROUGH SEVEN...Wednesday night through Tuesday

A few severe storms are possible again on Thursday afternoon over
far southeast Nebraska and southwest Iowa.

.SPOTTER INFORMATION STATEMENT...

Storm spotter activation has occurred.

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 7:52 PM CDTSpecial Weather StatementOAXKnox23 min
Apr 30, 8:02 PM CDTSevere Thunderstorm WarningOAXKnox28 min
Apr 30, 8:37 PM CDTSpecial Weather StatementOAXKnox38 min
Apr 30, 9:32 PM CDTSpecial Weather StatementOAXAntelope, Cedar, Pierce43 min
May 1, 1:43 AM CDTSpecial Weather StatementOAXWayne32 min
May 1, 2:25 AM CDTSpecial Weather StatementOAXCuming20 min
May 1, 2:51 AM CDTSpecial Weather StatementOAXThurston24 min
May 1, 3:58 PM CDTSevere Thunderstorm WarningOAXButler, Colfax, Platte32 min
May 1, 4:19 PM CDTSevere Thunderstorm WarningOAXColfax, Dodge29 min
May 1, 4:27 PM CDTSevere Thunderstorm WarningOAXButler, Colfax33 min
May 1, 4:38 PM CDTSevere Thunderstorm WarningOAXBurt, Cuming, Dodge52 min
May 1, 4:55 PM CDTSevere Thunderstorm WarningOAXButler, Colfax, Dodge, Saunders50 min
May 1, 5:01 PM CDTTornado WarningOAXButler, Saunders29 min
May 1, 5:02 PM CDTSevere Thunderstorm WarningOAXButler, Colfax, Platte43 min
May 1, 5:27 PM CDTSevere Thunderstorm WarningOAXBurt, Dodge, Washington48 min
May 1, 5:38 PM CDTTornado WarningOAXBurt, Washington17 min
May 1, 5:40 PM CDTSevere Thunderstorm WarningOAXButler, Colfax, Platte50 min
May 1, 5:42 PM CDTSevere Thunderstorm WarningOAXDodge, Saunders48 min
May 1, 5:50 PM CDTSevere Thunderstorm WarningOAXWashington40 min
May 1, 6:06 PM CDTTornado Warning Tornado observedOAXJefferson24 min
May 1, 6:08 PM CDTSevere Thunderstorm WarningOAXBurt52 min
May 1, 6:21 PM CDTSevere Thunderstorm WarningOAXBurt, Dodge, Washington17 min
May 1, 6:28 PM CDTSevere Thunderstorm WarningOAXButler32 min
May 1, 6:28 PM CDTTornado WarningOAXJefferson32 min
May 1, 6:56 PM CDTTornado WarningOAXGage, Jefferson34 min
May 1, 6:58 PM CDTFlash Flood WarningOAXBurt, Washington2 hr
May 1, 3:27 AM CDTSpecial Weather StatementOAXShelby18 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.